Wednesday, February 25, 2009

EPOCH + R, round three

It was with great relief that I went through yesterday and today with very little pain. A little acetaminophen at bedtime has been all I've needed: the extra chemo drugs killed enough of my bone marrow that the bone-marrow-stimulating shots didn't overstimulate me. Yay.

The additional drugs this cycle did upset my stomach a little, mainly when it was empty. Peppermint candy seemed to resolve that problem, a simple enough fix. Not new this cycle, but much worse than previous cycles: I have had a nasty taste in my mouth for almost a week now. Only today is the unpleasantness finally starting to go away. The bad taste doesn't interfere with eating, but it makes drinking unpleasant. The uneasy stomach followed by the taste issues have made my fluid intake this cycle lower than in previous cycles.

I'm also much weaker this week (break week one) than I was last cycle. I haven't felt up to doing exercise tapes yet. Sometimes I'll be doing something while standing up and feel a great need to sit down. Occasional cold/tingly sensations in my lips, upper back and upper arms, and legs started on Saturday.

I will definitely take the stomach and weakness issues over the pain I had last time, though. And some of my side effects have actually improved: the jaw cramps have been much less. The muscle cramps seem to have almost gone away; I only had some achiness in my shins at the end of my treatment week.

I tapered the steroids from the 200mg/day during treatment to 20mg Saturday and 10mg Sunday. This made the withdrawal swelling only mildly painful, but, disappointingly, did not shorten its duration. It still hurt to sit back or be hugged through Tuesday. Last cycle I had taken nothing Saturday, 20mg Sunday, and 10mg Monday: I hurt more over the weekend, but by Monday I had no pain. I may talk to the nurses or my doctor and see if they have suggestions for trying to keep the pain levels low AND shorten the duration in future cycles.

My heart rate was again in the 60s during my treatment week, and by the Monday of my first break week had crept back up over 100. If it follows the pattern of previous cycles, it will now start dropping, and will be about 90 when I start cycle number four. Cycle four will start in a week and a half: I have much less fear of the unknown in this treatment, but more dread for the side effects I have experienced. For now, however - for the next week and a half - I look forward to feeling better every day.

Thursday, February 19, 2009


The measurements on my tumor finally came in today.

Tumor size December 22, 2008:
* 12cm x 8.9cm on the axial projection
* 9.8cm coronal measurement

Tumor size February 11, 2009:
* 7.2cm x 3.8cm on the axial projection
* 5 cm coronal measurement

Approximately half the size, woo-hoo!

They also gave me a copy of my PET scan report from December 30. Reading it over, I noticed the phrase "intrapericardial invasion". I had thought the tumor was just compressing my heart; apparently, it has actually penetrated into the sack around my heart (pericardium). That is quite disconcerting.

Seeing the size reduction is overwhelmingly good news, though. Now, just to get rid of those remaining 7cm.

Monday, February 16, 2009

Beginning EPOCH+R round 3

The CT report said my tumor was "significantly smaller" and that my "pericardial effusion was significantly improved". I hadn't realized I still had fluid around my heart (I had that diagnosed at the end of October), but I guess it makes sense: the tumor is still irritating it.

The radiologist didn't measure the tumor, so I'm not sure how much it has shrunk. The doctor said he's put in a request for the measurements. Tomorrow, when I see the oncology nurses I should be able to get the results from them. (I see them everyday this week for chemo, and then every day after that for shots to help my bone marrow recover.)

Since my white cell counts were so good last cycle, the doctor is increasing the dose of chemo by 20%. I might have more side effects this time. My main hope is that, with an expected lower white cell count this time, the bone pain from the Neupogen won't be so bad. Here's crossing my fingers for no additional side effects but less bone pain.

Wednesday, February 11, 2009

Break, round two

I had the same painful inflammation start Saturday morning as with the first break. On Sunday, I talked to the nurse about it when I went to get my Neupogen shot: she thought it was a withdrawal symptom from the steroids. She called my oncologist, and he approved me for 20mg of prednisone Sunday, and 10mg on Monday (my dose Monday through Friday had been 200mg a day).

Tapering off the steroids helped tremendously with the pain. It brought the swelling down on the days I took it, although it ended up lasting longer: I couldn't button my pants until the next weekend. (The first cycle, the swelling had receded to the point where I could button my pants by Thursday.) I didn't mind too much, though: having the pain significantly reduced was wonderful. Monday I only had a little bit of achy from the Neupogen and felt overall pretty good.

The Neupogen shots they give me daily, starting the Saturday after my chemo, stimulate my bone marrow to make white blood cells. The first cycle, that whole first break week was largely a haze of pain and I wasn't sure how much of it was due to the shots. But having Monday be so good pain-wise made the aching and sometimes stabbing pains later in the week obviously due to the Neupogen: Tuesday and Wednesday every large bone in my body hurt so, so bad. Taking the max recommended amount of acetaminophen and ibuprofin (4000mg/day and 800mg/day) only took the edge off. Taking two at a time of Tylenol #3 (which has codeine) relieved the pain for a few hours - but taking large amounts of narcotics is a bad idea while fighting constipation.

I don't think it helped anything that my white cell count was double what it was after my first round of chemo. It's nice that my bone marrow wasn't as damaged by the chemo this time, but, ow. Ow ow ow. One of the nurses said my counts were high enough this time the doctor might reduce the dosage of Neupogen next round. Literally every bone in my body is hoping he agrees to that suggestion.

Other side effects were much more minor. Again, I had jaw cramps Saturday through Thursday, though they seemed less severe this time. The inside of my mouth, which had toughened up during my chemo round (likely due to the steroids), re-sensitized. (Although I found the sensitivity was really not bad if I refrained from trying to eat jalapeno flavored potato chips.) My eczema came back again, although much less severe: the first cycle we had record low temperatures - and dry air - during my break weeks, while now we're having record high temperatures.

My heart rate went back up over 100 the first break week, then this week dropped down into the 90s. I think this may be a reaction to the chemo drugs, or to my anemia, or some combination, and not completely due to the tumor next to my heart. Laying on my right shoulder is also still uncomfortable; that was my very first symptom of this cancer, so it seems reasonable it will be the last thing to clear up.

My energy level has been better these two weeks than it was during my first break, even though I caught a cold and had to make friends with a couple of boxes of Kleenex over the weekend. Feeling so good is very encouraging; still, I'm nervous to see the results of the CAT scan I had today. Hopefully the radiologist report will be ready tomorrow, so I won't have to be in suspense too long.

Physics and religion

I am such a nerd. At Bible study on Saturday, we talked about some of the mysteries Jewish scholars have struggled with over the years. Such as, how God can be completely unchanging and outside of time, yet interact with humans and make time-bound humans in his image. My answer? It's like the wave-particle duality of light. Physics has proven there are certain ways in which something can have two contradictory characteristics at the same time, so this is really not a mystery at all.

The mystery of when the Sabbath ends - is there a moment when it is both the Sabbath and yet not the Sabbath? Well, quantum physics says no. The revolutionary idea behind quantum physics is that time and space are quantized - divide them small enough, and you get an indivisable unit. There is a quantum of time that is Sabbath, followed by a quantum of time that is not. There is nothing in between, mystery solved.

I also had some idea about relating how humans view God to how we can construct the three-dimensional shadow of a four-dimensional hypercube, but can't actually see the hypercube itself. Disappointingly, I wasn't able to work that into the conversation.

I don't think I actually solved any enduring religious mysteries with modern physics. But it was fun to contemplate the possibilities.